Iowa, 2002

Tornadoes and Hail in Iowa, April 17 to 18, 2002

April 17 to 18, 2002 · NWS DMX · 32 events in 13 counties and zones

The cold front mentioned in the previous event washed out and stalled south of Iowa. An east to west boundary set up along the Iowa Missouri border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front mentioned in the previous event washed out and stalled south of Iowa. An east to west boundary set up along the Iowa Missouri border. There was little in the way of temperature contrast across the boundary, however there was a very significant dew point discontinuity. Dew point readings were in the mid 30s to low 40s north of the boundary, while they were in the mid 60s to the south of it. During the evening hours, a low level get formed with winds of 50 to 65 kts blowing across the boundary. A supercell formed over eastern Nebraska and moved east-northeast into Iowa. There were a few other cells that formed during the evening, however most of the severe weather was associated with the one supercell. Hail from three quarters of an inch to two inches in diameter was common with the storm as it moved through. The supercell produced two tornadoes. Both of them were only on the ground briefly and caused little damage. The first was in Carroll County east of Dedham. The second was in Boone County west of Madrid. Later in the evening, a cluster of thunderstorms formed to the northwest of the supercell. In Kossuth County, hail nearly an inch in diameter nearly covered the ground along a two to three mile path near Fenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 5:40 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 17, 5:40 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT WED APR 17 2002

SHORT TERM...
COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE
FAVORABLE.  JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS
EVENING AS SHORTWAVE IN WESTERN KS HEADS NE.  ALSO, LLJ PROGGED TO
INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N
OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING
NORTHWARD.  SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM
HELICITY.  OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD
IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN
WESTERN IA AND NEBR SPREADING NE.  TRIPLE POINT AND REGION JUST E HAS
BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING
MORE AND MORE AGITATED IN NEBR.  IN FACT, OAX 88D AND IR (-31C TOPS)
SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM
FRONT.  I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID
DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS
AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED.

.DSM...NONE

KULA

In the hours before

Special weather statement, Apr 17, 5:29 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT WED APR 17 2002

.A STRONG WARM FRONT SITUATED ACROSS SOUTHERN NEBRASKA INTO SOUTHERN
IOWA WILL MOVE NORTHEAST TONIGHT ACROSS THE STATE.  VERY MOIST AND
UNSTABLE AIR LOCATED SOUTH OF THE FRONT WILL FLOW NORTH ALONG AND
OVER THIS BOUNDARY AS SOUTHERLY LOW LEVEL WINDS INCREASE OVERNIGHT.
AN UPPER LEVEL DISTURBANCE IN KANSAS WILL HELP TO IGNITE
THUNDERSTORMS RAPIDLY LATE THIS EVENING OVER EASTERN NEBRASKA INTO
CENTRAL AND NORTHERN IOWA.

A DEVELOPING LOW PRESSURE IN THE WESTERN PLAINS WILL SWING A DRY LINE
AND WIND SHIFT INTO CENTRAL IOWA THURSDAY AFTERNOON.  A SLIGHT THREAT
OF MORE SEVERE THUNDERSTORMS EXISTS DURING THE AFTERNOON HOURS ALONG
THE DRY LINE AS THE ATMOSPHERE BECOMES RATHER UNSTABLE.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-181100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE...FORT DODGE...
IOWA FALLS...MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY
629 PM CDT WED APR 17 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                         LOW            9 PM THROUGH 5 AM
  DAMAGING WINDS (58+ MPH)        LOW            AND
  LARGE HAIL (3/4+)            MODERATE         THURSDAY AFTERNOON
  FLASH FLOODING                  LOW

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...  MODERATE
  THURSDAY... MODERATE

* KEEP UPDATED WITH NATIONAL WEATHER SERVICE SHORT TERM FORECASTS.

IAZ044>050-057>062-070>075-081>086-092>097-181100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...GRINNELL...
INDIANOLA...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...
OTTUMWA...PELLA AND PERRY
629 PM CDT WED APR 17 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                         LOW            9 PM THROUGH 5 AM
  DAMAGING WINDS (58+ MPH)        LOW            AND
  LARGE HAIL (3/4+)              MODERATE       THURSDAY AFTERNOON
  FLASH FLOODING                  LOW

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...  LOW
  THURSDAY... MODERATE

* KEEP UPDATED WITH NATIONAL WEATHER SERVICE SHORT TERM FORECASTS.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Audubon

When
April 17, 8:50 PM CST
Where
Audubon County, 1 mi E of Gray
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -94.967

Hail, Audubon

When
April 17, 9:00 PM CST
Where
Audubon County, Gray
Measured
0.88 in hail
Property damage
$1,000
Reported by
UNKNOWN
Coordinates
41.850, -94.983

Hail, Crawford

When
April 17, 9:02 PM CST
Where
Crawford County, Aspinwall
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -95.133

Hail, Carroll

When
April 17, 9:05 PM CST
Where
Carroll County, 3 mi W of Dedham
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -94.883

Hail, Carroll

When
April 17, 9:07 PM CST
Where
Carroll County, 2 mi W of Dedham
Measured
2 in hail
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
41.900, -94.850

Hail, Carroll

When
April 17, 9:08 PM CST
Where
Carroll County, 1 mi W of Manning
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -95.083

Hail, Carroll

When
April 17, 9:13 PM CST
Where
Carroll County, 1 mi E of Manning
Measured
1.75 in hail
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.900, -95.050

Hail, Crawford

When
April 17, 9:20 PM CST
Where
Crawford County, 4 mi E of Manilla
Measured
1.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -95.167

Hail, Carroll

When
April 17, 9:25 PM CST
Where
Carroll County, Templeton
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -94.950

Hail, Carroll

When
April 17, 9:28 PM CST
Where
Carroll County, 10 mi S of Carroll
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -94.883

Tornado, Carroll

When
April 17, 9:40 PM CST
Where
Carroll County, 7 mi E of Dedham
Rating
F0
Path length
0.5 mi
Path width
40 yd
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -94.683

Brief touchdown with only minor damage.

Hail, Carroll

When
April 17, 9:52 PM CST
Where
Carroll County, 4 mi NW of Coon Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.900, -94.733

Hail, Greene

When
April 17, 10:01 PM CST
Where
Greene County, 3 mi S of Scranton
Measured
1 in hail
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.983, -94.550

Hail, Greene

When
April 17, 10:06 PM CST
Where
Greene County, 4 mi S of Scranton
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.983, -94.550

Hail, Greene

When
April 17, 10:32 PM CST
Where
Greene County, 3 mi S of Grand Jct
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.983, -94.233

Hail, Greene

When
April 17, 10:35 PM CST
Where
Greene County, Rippey
Measured
2 in hail
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
41.933, -94.200

Tornado, Boone

When
April 17, 10:45 PM CST
Where
Boone County, 2 mi W of Madrid
Rating
F0
Path length
0.3 mi
Path width
35 yd
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
41.883, -93.883

Brief touchdown in open country. Little significant damage.

Hail, Pocahontas

When
April 17, 10:57 PM CST
Where
Pocahontas County, 1 mi W of Havelock
Measured
0.88 in hail
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
42.833, -94.717

Hail, Pocahontas

When
April 17, 10:58 PM CST
Where
Pocahontas County, Havelock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -94.700

Hail, Pocahontas

When
April 17, 11:00 PM CST
Where
Pocahontas County, Havelock
Measured
1 in hail
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
42.833, -94.700

Hail, Boone

When
April 17, 11:10 PM CST
Where
Boone County, Fraser
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -93.967

Hail, Hamilton

When
April 17, 11:27 PM CST
Where
Hamilton County, 2 mi N of Ellsworth
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.350, -93.583

Hail, Palo Alto

When
April 17, 11:27 PM CST
Where
Palo Alto County, Emmetsburg
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -94.700

Hail, Hamilton

When
April 17, 11:40 PM CST
Where
Hamilton County, 4 mi E of Stanhope
Measured
0.88 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -93.717

Hail, Story

When
April 17, 11:45 PM CST
Where
Story County, Story City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.183, -93.600

Hail, Kossuth

When
April 17, 11:55 PM CST to 11:59 PM CST
Where
Kossuth County, Fenton
Measured
0.88 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.217, -94.433

Thunderstorm Wind, Kossuth

When
April 17, 11:55 PM CST
Where
Kossuth County, Fenton
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
43.217, -94.433

Hail, Hamilton

When
April 18, 12:06 AM CST
Where
Hamilton County, 8 mi ENE of Jewell
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.350, -93.500

Hail, Hardin

When
April 18, 12:21 AM CST
Where
Hardin County, Buckeye
Measured
1.5 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -93.383

Hail, Hardin

When
April 18, 12:40 AM CST
Where
Hardin County, Iowa Falls
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -93.267

Hail, Franklin

When
April 18, 12:55 AM CST
Where
Franklin County, 6 mi NW of Ackley
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.617, -93.133

Hail, Bremer

When
April 18, 1:25 AM CST
Where
Bremer County, Waverly
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -92.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283996, 5283997, 5283998, 5283999, 5284000, 5284101, 5284102, 5284103, 5284104, 5284105, 5284106, 5284107, 5284108, 5284109, 5284110, 5284111, 5284112, 5284113, 5284114, 5284115, 5284116, 5284117, 5284118, 5284119, 5284120, 5284121, 5284122, 5284123, 5284124, 5284125, 5284126, 5284127.